Message Number: YG3834 | New FHL Archives Search
From: Bruce Williams, DVM
Date: 2001-05-20 23:15:00 UTC
Subject: Re: Another Gentamician question

--- In Ferret-Health-list@y..., MFN <ferrets_985@y...> wrote:
> I've wanted to ask this question for a long time but
> hate to hear the answer as well.
> I had a ferret that died of possible heart/possible
> kidney problems. He had injured his eye several
> months before and the vet had given him a drop to
> relieve pressure and a second drop containing
> Gentamician. His eye healed well but not long after I
> read on the FML that Gentamician should not be used
> for ferrets. I have since changed vets for that and
> several other reasons but I still can't help but think
> that maybe that Gentamician had something to do with
> his death. His new vet felt his last illness was
> heart related and he was on lasix and digitalis but
> the edema of his abdomen and rear legs didn't respond
> and we lost him. For reasons beyond my control I
> wasn't able to get a necropsy done. I am still
> beating myself up that maybe the Gentamician eye drops
> somehow caused his death.

The level of gentamicin in most eye preparations is low, and likely
not enough to result in life-threatening complications. Eye drops
are poorly absorbed (for a good reason - you want them to persist on
the eye for a while). Gentamicin does not cause heart damage, but in
inappropriate doses, results in renal damage.

Topical preparations are likely not going to be absorbed in high
enough concentrations to be damaging, but the injectable preparations
should be used with extreme care and careful monitoring, and only
then in cases where it is definitely indicated by culture and

No need to beat yourself up here.

With kindest regards,

Bruce H. Williams, DVM, DACVP
Join the Ferret Health List at